History:

An obese 57yr male presented with a deliberate self-harm attempt of 5 days’ worth of his blister pack medications at 10pm.=

Total doses ingested shown below:

Perindopril 20mg Metformin 15g Allopurinol 1500mg
Sodium Valproate 10g Zopiclone 37.5mg Thyroxine 250mcg
Aspirin 500mg Lorazepam 5mg Gliclazide 300mg
Rosuvastatin 200mg Quetipaine 250mg Sitagliptin 500mg
Ferrous sulphate

(elemental iron 105mg per tab)

525mg

Here is his venous blood gas:

pH 7.310 Na 139 mmol/L
pCO2 54.7 K 5.0 mmol/L
pO2 34.6 Cl 106 mmol/L
HCO3 26.7 Creatinine 73 mmol/L
Glucose 6.2 mmol/L
Lactate 2.4 mmol/L

GCS 14.  Iron levels 14micromol/L.  BSL dropped to 3.7 then 3.1 at 0200.

 

Interpretation

What is the pH?

7.310

What is the primary process?

Respiratory acidosis.

Is there compensation?

Expected bicarb = 24 + [(pCO2 – 40)/10] if acute.

Expected bicarb = 24 + 4[(pCO2 – 40)/10] if chronic.

24 + [(pCO2 – 40)/10] = 24 + 1.47 = 25.7, slightly higher than expected HCO3.

If chronic: 24 + (4 x 1.47) = 29.88.

Are there other clues to diagnosis?

Anion gap = Na – (HCO3 + Cl):

139 – (106 + 26.7) = 6.3 = low anion gap

 

Electrolyte clues:

Elevated lactate.


Formulation:

Interpretation:

Obese 57yr male with respiratory acidosis following polypharmacy overdose of several CNS depressants (lorazepam, zopiclone, quetiapine, valproate).

Hypoglycaemia from sulfonylurea overdose (300mg gliclazide) + coingestants sitagliptin and metformin.

Elevated lactate from 15g metformin.

Case Resolution:

Commenced octreotide infusion at 0200, ceased at 10am and observed for 12hr post octreotide cessation.  Patients must have stable BSL for minimum 12hr post cessation of octreotide infusions due to risk of prolonged hypoglycaemia.

Blood Gas # 27
Tagged on:     

Leave a Reply

Your email address will not be published. Required fields are marked *